Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Las Vegas, NV

July 30, 2005San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2005, 1:14 PM PDT for San Bernardino County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 1:14 PM PDT (20:14 UTC)
Expired
Jul 30, 2005, 2:00 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 54 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 8.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3384 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 302015
SVRVEF
CAC071-302100-
/O.NEW.KVEF.SV.W.0037.050730T2014Z-050730T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
114 PM PDT SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 200 PM PDT

* AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER 
  THE MOJAVE NATIONAL PRESERVE NEAR IVANPAH...OR ABOUT 22 MILES 
  SOUTH OF PRIMM...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL NORTHEASTERN SAN 
  BERNARDINO COUNTY THROUGH 200 PM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3547 11521 3537 11509 3527 11504 3521 11537
      3526 11541 3529 11541 3533 11544 3537 11544

$$

MORGAN
1 follow-up statement
000 
WWUS55 KVEF 302039
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
138 PM PDT SAT JUL 30 2005

CAC071-302100-
/O.CON.KVEF.SV.W.0037.000000T0000Z-050730T2100Z/
SAN BERNARDINO CA-
138 PM PDT SAT JUL 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM PDT FOR 
NORTHEASTERN SAN BERNARDINO COUNTY...

AT 135 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE ORIGINAL SEVERE THUNDERSTORM HAD WEAKENED CONSIDERABLY. 
HOWEVER...A NEW SEVERE STORM WAS RAPIDLY DEVELOPING 9 MILES SOUTH OF 
NIPTON. THIS STORM IS ALSO CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS MOVING 
EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF SAN 
BERNARDINO COUNTY.

LAT...LON 3554 11532 3537 11509 3537 11509 3525 11533
      3530 11535 3533 11538 3538 11541 3544 11544

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:57 AM PDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 30, 8:57 AM PDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
857 AM PDT SAT JUL 30 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEAR THE FOUR CORNERS REGION
THROUGH THE WEEKEND. SOUTH TO SOUTHEAST FLOW AROUND THE HIGH WILL
KEEP A DECENT AMOUNT OF MONSOONAL MOISTURE OVER THE REGION INTO
EARLY NEXT WEEK. THIS WILL ALLOW THUNDERSTORMS TO DEVELOP EACH
AFTERNOON...AND KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL.
&&

.UPDATE...MORNING ANALYSIS REVEALS VERY JUICY AIR IN THE LOW LEVELS
/ESPECIALLY SOUTHEAST TWO THIRDS OF THE CWFA/ BUT SLIGHTLY WARMER
AIR ALOFT. THIS SHOULD CAUSE THUNDERSTORM DEVELOPMENT TO BE A LITTLE
LATER TODAY THAN YESTERDAY...BUT IT WILL NOT BE SUFFICIENT TO STOP
IT ENTIRELY. AGREE WITH MID SHIFT ASSESSMENT THAT SLOW MOVING STORMS
WITH HEAVY RAIN WILL PROBABLY PRODUCE ISOLATED FLASH FLOODING...BUT
LACK OF A MESOSCALE FOCUSING MECHANISM SUGGESTS NO FLASH FLOOD WATCH
AT THIS TIME. NO CHANGE TO CURRENT FORECAST.
&&

.PREV DISCUSSION...
305 AM PDT SAT JUL 30 2005

.SHORT TERM...CONVECTION HAS ALL BUT ENDED OVER THE REGION AT THIS
TIME WITH THE EXCEPTION OF LINCOLN COUNTY IN SOUTHERN NEVADA AND LA
PAZ COUNTY IN SOUTHWESTERN ARIZONA WHERE OCCASIONAL LIGHTNING AND
LIGHT TO MODERATE RAIN SHOWERS CONTINUE. CONVECTIVE DEBRIS CLOUDS
ARE ON THE DECREASE ACROSS THE REGION AND MOST AREAS SHOULD BE
MOSTLY CLEAR BY SUNRISE WITH THE POSSIBLE EXCEPTION OF MOHAVE AND
LINCOLN COUNTIES. SIMILAR ATMOSPHERIC CONDITIONS ARE FORECAST BY THE
MODELS FOR TODAY AND SUNDAY WITH SCATTERED THUNDERSTORMS DEVELOPING
NEAR MID DAY AS DAYTIME HEATING QUICKLY DESTABILIZES THE ATMOSPHERE.
NOT REALLY FINDING ANY FOCUSING MECHANISM FOR CONVECTION TODAY.
HOWEVER RICH MOISTURE AND LIGHT WINDS THROUGH MUCH OF THE LOWER TO
MID ATMOSPHERE POINTS TO HEAVY RAIN WITH ANY THUNDERSTORMS THAT DO
DEVELOP. NOT CONFIDENT ENOUGH THAT THERE WILL BE ENOUGH THUNDERSTORM
COVERAGE TO PRODUCE WIDESPREAD FLASH FLOODING TODAY...SO WILL DEFER
THIS DECISION TO THE DAY CREW. SIMILAR SITUATION FOR SUNDAY. MONDAY
COULD BE ANOTHER STORY AS THE GFS BRINGS AN INVERTED TROUGH INTO THE
AREA. WILL HAVE TO WATCH IF THIS ACTUALLY DEVELOPS.

.LONG TERM...NO SIGNIFICANT CHANGES TO THE OVERALL PATTERN WITH
UPPER HIGH ROUGHLY NEAR THE FOUR CORNERS AREA TUESDAY THROUGH
FRIDAY. THE HIGH MAY DRIFT A BIT CLOSER TO US BY FRIDAY IF THE GFS
VERIFIES BUT THIS SHOULD HAVE LITTLE IMPACT ON EXPECTED WEATHER.
CONTINUING SLIGHT CHANCE TO CHANCE POPS FOR THE FORECAST AREA
THROUGH THE PERIOD AS GENERALLY SOUTHEAST FLOW WILL CONTINUE TO
CIRCULATE MOISTURE INTO THE AREA WITH THE AIRMASS REMAINING SOMEWHAT
UNSTABLE. ALSO DO NOT EXPECT ANY SIGNIFICANT TEMPERATURES TRENDS
THROUGH THE PERIOD.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AFFECT ALL
TRAFFIC CORRIDORS AND THE LAS VEGAS VALLEY. ERRATIC AND GUSTY
WINDS...AND BRIEF HEAVY RAIN MAY ACCOMPANY THESE STORMS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/SALMEN/HARRISON
Hazardous weather outlook, Jul 30, 11:39 AM PDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1139 AM PDT SAT JUL 30 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-311838-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1139 AM PDT SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...SATURDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON...ESPECIALLY SOUTHEAST OF A LINE FROM
BARSTOW CALIFORNIA TO CALIENTE NEVADA. SOME OF THE STORMS WILL
LIKELY PRODUCE ISOLATED SEVERE HAIL...DAMAGING WINDS...AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
WEEK. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:55 PM PDTSevere Thunderstorm WarningVEFSan Bernardino50 min
Jul 29, 9:56 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Jul 30, 2:04 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Jul 30, 3:05 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Jul 30, 3:57 PM PDTSevere Thunderstorm WarningVEFSan Bernardino48 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.